Adverse reactions to vancomycin and cross-reactivity with other antibiotics.
Curr Opin Allergy Clin Immunol. 2020 Aug;20(4):352-361
Authors: De Luca JF, Holmes NE, Trubiano JA
PURPOSE OF REVIEW: Glycopeptide antibiotics such as vancomycin are frequently utilized to treat resistant Gram-positive infections such as methicillin-resistant Staphylococcus aureus. The current literature on glycopeptide and lipoglycopeptide structure, hypersensitivity and potential cross-reactivity was reviewed, highlighting implications for safe prescribing.
RECENT FINDINGS: Structurally similar, glycopeptides could theoretically cross-react. Immediate reactions to vancomycin include non-IgE-mediated reactions (e.g. red man syndrome) and IgE-mediated hypersensitivity (e.g. anaphylaxis), sharing clinical features. Vancomycin can activate mast cells via MAS-related G-protein-coupled receptor X2, an IgE-independent receptor implicated in non-IgE reactions. In-vivo and in-vitro testing for suspected IgE-mediated reactions to glycopeptides remain ill-defined. Vancomycin is increasingly recognized to cause severe cutaneous adverse reactions (SCAR), with drug reaction with eosinophilia and systemic symptoms (DRESS) predominantly reported. Vancomycin DRESS has been associated with HLA-A32:-01, with a number needed to prevent of 1 in 74. Data demonstrating cross-reactivity amongst glycopeptides and lipoglycopeptides is limited to case reports/series.
SUMMARY: Further studies and in-vivo/in-vitro diagnostics are required for better differentiation between IgE and non-IgE glycopeptide reactions. Despite its association with vanomycin DRESS, utility of pharmacogenomic screening for HLA-A32: 01 is ill-defined. Although HLA-A32:01 has been associated with vancomycin DRESS, its utility for pharmacogenomic screening is ill defined. Further clinical and immunological cross-reactivity data for glycopeptide/lipoglycopeptide antibiotics is required.
PMID: 32590503 [PubMed - as supplied by publisher]